To be honest, I never dealt with acne ever until I reached high school. I had a lot of acne and acne scars all over my face, especially on my forehead and nose. I hated it so much because my self-confidence was at an all-time low. I tried every type of acne wash, cleansers, face masks, pore strips, and spot treatment but nothing worked. I felt so embarrassed going out with my bare face but it's even more noticeable when I apply makeup on so it's a lose-lose situation.
Before I moved into college, I decided to go to a dermatologist appointment which was only meant for my sister but somehow in the end, I ended up being prescribed Accutane as well. According to my dermatologist, my acne was much worse than my sister and that was kind of surprising for me (not trying to attack my sister). Anyway, I was excited to finally have no acne anymore on my face but I was warned that Accutane is the last resort with acne which kind of nerve-wracking for me. Let me give some background.
Accutane, also known as Isotretinoin, is a pill that is comprised of Vitamin-A derivative called retinoid. You take these pills over the course of six months. The whole process to just a box of Accutane for 30 days is so complicated. Every month, you have an appointment with your dermatologist and you have to take a pregnancy test just to make sure you're not pregnant. If you are, then it will cause extreme birth defects for the baby. To ensure that you don't get pregnant, one has to take two forms of contraception. Also, to constantly be reminded of the rules, you have to answer educational questions before you receive your prescription from a website called iPledge. This complex process only applies to women so men have it easy in this situation. The outcome with taking Accutane is that 3 out of 4 patients that take it has clear skin and never have acne ever return.
Too good to be true right? Well, that's correct because the side effects are pretty brutal. Your entire body is dry especially your lips, scalp, face, and my nose. I honestly it was so bad that my nose starts bleeding, eczema pops up all over my hands and my skin keeps peeling off. There are more severe but rare side effects are constant headaches, muscle pains, blurred vision, and nausea.
For the first month, my face completely broke out. I even have documentation of it on my student ID. This whole month made me so upset that I didn't even want to leave my dorm room ever. However, afterward, every day got better.
Now, I'm almost done with my treatment and I can say that my skin has been the best it has been for the last few years. I feel confident to go out in public and I don't feel judgment at all.
I think, in my opinion, Accutane can help those are struggling with extreme acne and for me personally, has brought me healthy confidence.